What Is the Connection Between Amoxicillin and Diarrhea?

Watery or bloody diarrhea is a more serious condition than ordinary loose stools.
Amoxicillin can cause diarrhea in some people.
Yogurt with live cultures can rebuild intestinal flora after diarrhea.
Vomiting and diarrhea are the most common side effects of amoxicillin.
Article Details
  • Originally Written By: Lee Johnson
  • Revised By: C. Mitchell
  • Edited By: John Allen
  • Last Modified Date: 05 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The connection between amoxicillin and diarrhea is that one frequently causes the other: diarrhea is one of the most common side effects of amoxicillin treatments. Medical experts usually tell their patients to expect a bit of intestinal trouble when they’re just starting the drug, though in most cases it shouldn’t be anything extreme. People don’t usually need to report their symptoms unless they’re particularly severe. Very watery stools, diarrhea that is bloody, or persistent looseness for more than about a week are all signs that something more serious may be going on, and in these instances people should usually undergo a more thorough evaluation. In most cases, though, patients should keep taking their medication as prescribed unless expressly told not to by a healthcare provider.

Most Common Side Effects

Amoxicillin is a type of antibiotic drug in the penicillin family that works by targeting and killing certain strains of harmful bacteria. In simple terms, it destroys the shield-like cell wall protecting the bacteria and keeping it together. This action makes amoxicillin a useful agent in treating a number of different conditions, some of the most common being middle ear infections, pneumonia, and gonorrhea. Drugs in this category are usually very effective, but they aren’t always easy on a person’s system.

Ad

Bacteria live throughout the body, but they are often particularly prolific in the intestines and gut. When these die out or are weakened by antibiotic medications, people often experience bowel trouble as a result. Diarrhea is one of the common side effects of amoxicillin, along with vomiting and nausea. Many patients taking the drug will experience these issues, but in most cases they needn’t be concerned about them. Diarrhea is usually defined as passing three or more loose stools per day. Any patient passing fewer loose stools than this are unlikely to be experiencing a link between amoxicillin and diarrhea.

Causes for Concern

There are some instances in which intestinal trouble in conjunction with amoxicillin isn’t routine, though. If the diarrhea persists for more than 72 hours or is especially severe, patients should usually contact a doctor, and the same is true for stools that seem to be made mostly of water or that contain a lot of blood. A bacteria known as Clostridium difficile is often the cause in these cases. This particular bacteria is not usually impacted by the drug, but others that keep it in check sometimes are, which can mean that it can grow more or less uninhibited in certain people and can overpopulate the bowel. Blood or watery diarrhea is frequently a sign of this sort of infection, and it can be life-threatening if not treated.

Treatment Options

There are a number of different options for people experiencing diarrhea after taking amoxicillin; finding the right one usually depends on the severity of the condition as well as a person’s overall health. In most cases, though, diarrhea treatments fall into three broad categories: absorbents, anti-motility drugs, and bismuth compounds. Absorbents take in water from the intestines and in so doing help a person produce more solid stools. Anti-motility drugs work by relaxing the muscles within the colon, leading to slower flow of intestinal contents and therefore greater absorption of water. Bismuth compounds, by contrast, are believed to possess qualities similar to antibiotics, and these combat the actual bacteria responsible for the diarrhea. These are usually safe to take in conjunction with antibiotics like amoxicillin, but not always, so people should be sure to check with their health care provider before taking these kinds of medications.

It’s also important for people to remember that antibiotics are only usually effective when the entire prescription is taken. It can be tempting to discontinue the drug once symptoms go away or when negative side effects set in, but this isn’t always the best thing to do. Stopping mid-regimen can sometimes cause the harmful bacteria to grow even stronger, and come back even more forcefully.

Weighing the Risks and Benefits

Although amoxicillin and diarrhea are commonly linked, the main action of the drug is usually worth some of the minor side effects. Depending on a person’s condition, antibiotics are often the best and most effective way to reach a cure. They aren’t usually the only option, though. People with allergies to certain antibiotic ingredients or who experience particularly severe side effects are usually best served by trying out a different option, at least in the short term. Anyone who is concerned about diarrhea while on this or similar drugs, or who worries that there may be a larger problem, should schedule a meeting with a qualified healthcare provider.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon333496
Post 5

Took 2000 mg of Amoxicillin as prophylaxis prior to dental cleaning. The next day, I had blood clotting evident in loose stools. Should I be concerned with C diff.?

anon330626
Post 4

I had a course of Amoxicillin for seven days, 500mg, three times a day. On the sixth day (which was a Friday), I had severe diarrhea, along with severe stomach cramping. On the following Tues, I saw the doctor, I felt awful, really rundown, dehydrated, bad pain. She told me to stay hydrated and ordered some samples be dropped off to check for C diff. Today is Wednesday and I've been in bed with severe cramping and nausea all day, I went back to doctor, she gave me something for the cramping but it's not helping. Results will take a few days to come back.

I had the C diff. issue before. I had an extreme case of pseudomembranous colitis, because doctors kept fobbing me off. I ended up being hospitalised with it. I was very ill and thought I would die at one point without treatment.

I finally got the right treatment in hospital, and it got better. It took months for my digestive system to recover from the damage though. If it doubt, ask to be tested if your diarrhea, after antibiotics, isn't getting better.

literally45
Post 3

@burcinc-- Actually, it's usually just the opposite. The more amoxicillin is used, the worse diarrhea can get.

It's not just amoxicillin that causes diarrhea. All antibacterial medications are inclined to do this because they kill bacteria. We have good bacteria in our stomach and bowels that help with digestion. When we take antibiotics, some of the good bacteria is killed along with the bad bacteria in our body. But since the digestive system is disrupted, it can cause gastro-intestinal side effects like diarrhea.

It's helpful to eat yogurt while taking antibiotics because yogurt contains good bacteria that will replace the ones we lost from the medicine. So yogurt will help prevent and treat diarrhea while on antibiotics.

burcinc
Post 2

@ankara-- Doesn't your body adapt to the medication after several uses?

Amoxicillin gives me diarrhea for the first two days but then it goes away. I though it was the same for everyone.

bluedolphin
Post 1

Amoxicillin is a really good antibiotic. It's the only one that works when I get an upper respiratory infection and I'm grateful to have it available. But I hate the fact that it gives me diarrhea. I don't remember even one time when it didn't cause this side effect.

It's not fun to be already sick and tired and then to be dealing with this on top of everything. But when I get an infection that won't go away and I've been in bed for several weeks, I have no choice but to take this.

I guess I should be grateful that I have something that works but I just wish it didn't give me diarrhea.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email